Michigan, 2006

Lake-Effect Snow in Michigan, December 3 to 4, 2006

December 3 to 4, 2006 · NWS APX · 4 events in 4 counties and zones

Lake effect snow intensified as a weak cold front moved southward across the region. North-northwest winds behind the front produced locally heavy lake effect snow in parts of Northwest Lower Michigan.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Lake effect snow intensified as a weak cold front moved southward across the region. North-northwest winds behind the front produced locally heavy lake effect snow in parts of Northwest Lower Michigan. Six to eight inches of snow fell in Lake Ann, Mapleton, and Kewadin. A very isolated eight inches of snowfall also occurred in Paradise in Eastern Upper Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Dec 3, 4:45 AM EST, 5 hours 15 minutes earlier.

Area forecast discussion, Dec 3, 4:45 AM EST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
445 AM EST SUN DEC 03 2006

.DISCUSSION...SFC/RUC/SATELLITE/RADAR AND UPPER AIR ANALYSIS SHOWING
UPPER TROUGH ACROSS THE CENTRAL U.S. WITH LOTS OF COLDER AIR ACROSS
THE NATIONS MID SECTION. COLD FRONT THAT PASSED THROUGH YESTERDAY
EVENING WAS RUSHING WELL OFF TO OUR EAST WHILE SFC TROUGHING HOLDS
ACROSS LAKE SUPERIOR AND NRN LAKE HURON. SEEMINGLY TWO CIRCULATIONS.
THE ONE ASSOCIATED WITH THE COLD FRONT THAT IS WELL TO OUR EAST...
AND ANOTHER IN EASTERN LAKE SUPERIOR AHEAD OF SHEARED OUT VORTICITY
IN UPPER TROUGH TO OUR WEST. THIS SFC TROUGHING HAS HELD TO OUR
NORTH FOR MOST OF THE LATE EVENING AND OVERNIGHT AND CONTINUED TO
AFFECT AREAS OFFSHORE OF CHIPPEWA COUNTY. MEANWHILE...WE HAVE HAD
WESTERLY 1000-850MB FLOW OF 10-20 KNOTS DRAWING IN DRIER AIR TO NRN
LOWER BEHIND AFOREMENTIONED COLD FRONT. SFC TDS ARE DOWN INTO THE
TEENS. THIS DRIER AIR HAS OFFSET THE INFLUX OF SOME MINOR MID LEVEL
MOISTURE AHEAD OF UPPER TROUGH AND MORE THAN SUFFICIENT OVERLAKE
INSTABILITY...RESULTING IN THE DECREASE IN INTENSITY OF LAKE EFFECT
SNOW SHOWERS. THEY ARE STILL OUT THERE...BUT QUITE WEAK WITH ONLY A
FEW LOCATIONS HERE AND THERE SEEING VISIBILITIES DOWN AROUND 1-2
MILES.

FORECAST CONCERNS...LAKE EFFECT AND LAKE ENHANCED SNOW SHOWER
POTENTIAL THROUGH THURSDAY. ALSO...CHOPPY WAVES OVER LAKE MICHIGAN
STILL POSING A PROBLEM.

TODAY...DRIER AIR HAS PUT A CLAMP ON ANY GOOD SNOW ACCUMULATIONS IN
THE WEST FLOW...AND THE LOCATION OF BEST 1000-900MB CONVERGENCE WITH
THE SFC TROUGH OVER LAKE SUPERIOR HAS KEPT THE BETTER SNOWS UP
THERE. EXPECT THIS TREND TO CONTINUE INTO THE EARLY TO MID MORNING
HOURS...SO ONLY LIGHT LAKE EFFECT SNOW SHOWERS...MAINLY IN NRN LOWER
WILL PERSIST THROUGH THIS MORNING WITH LITTLE (MAYBE A FEW TENTHS)
OF AN INCH OF ACCUMULATION. FOR LATE MORNING THROUGH THE
AFTERNOON... MID LEVEL TROUGH WILL SWING SE CAUSING THE SFC TROUGH
TO PIVOT/DROP DOWN THROUGH EASTERN UPPER AND FAR NW LOWER. THE
ARRIVAL WEAKISH H7 TO H5 -DIVQ MAY HELP TO DEEPEN THE LIFT ALONG
THIS BOUNDARY...BUT THIS DOES NOT APPEAR TO BE THE CASE SO MUCH...AS
MODELS SUGGEST THAT THE DEEP MOISTURE BETWEEN 850-500MB ACTUALLY
DROPS OFF SLIGHTLY AS THIS OCCURS. THE PRESENCE OF THIS TROUGH WILL
SERVE AS A FOCUS FOR A BAND OF SNOW SHOWERS TO DROP THROUGH EASTERN
UPPER AND FAR NW LOWER THROUGH THE AFTERNOON...SO WILL GO WITH A
LIKELY SNOW CHANCE. AMOUNTS WILL BE LIGHT...LESS THAN AN INCH MOST
PLACES...BUT THE LAKES WILL GET SOME SAY IN THE EXPECTED SNOWFALL.
WEST WINDS AHEAD OF THE BOUNDARY WILL SHIFT NW BEHIND IT
(SHIFTING...NOT GOOD FOR DECENT ACCUMS DUE TO LAKES) RESULTING IN
WEST AND NW FLOW REGIMES SEEING AT LEAST A LITTLE BOOST. CONSIDERING
THE SHIFTING WINDS AND CURRENT DRY AIR IN PLACE...CANNOT SEE
ANYTHING OVER 2 INCHES.

TONIGHT...CONVERGENCE WITH THE TROUGH WILL CONTINUE TO WEAKEN AS IT
DROPS SE AND ACROSS THE REMINDER OF NRN LOWER...AND WITHOUT THE
LAKES...CANNOT SEE MUCH IN THE WAY OF SNOW ALONG THIS BOUNDARY. EVEN
CONSIDERING THE LAKES...BOTH NAM/GFS CANNOT SEEM TO AGREE ON A WIND
DIRECTION...AS NAM IS MORE AGGRESSIVE IN SWINGING 1000-850MB WINDS
AROUND TO THE NW AND LOCKING THEM IN UNTIL LATE TONIGHT. THE GFS IS
MORE BULLISH...AND MORE QUICKLY GOES WSW OVERNIGHT IN RESPONSE TO
NEXT SHORTWAVE TROUGH APPROACHING FOR MONDAY. WILL GO WITH THE IDEA
THAT WINDS WILL LOCK IN OUT OF THE WNW-NW FOR MOST OF THE NIGHT (AS
A SLOWER PATTERN EVOLUTION HAS BEEN THE PREFERRED SOLUTION
RECENTLY)...BEFORE SWINGING BACK WEST LATE. WILL SEE SFC MOISTURE
COME UP BEHIND THE TROUGH...AND 900-700MB RH WILL BE ABOVE 80%. SFC
RIDGING COMES IN LATE TONIGHT RESULTING IN A GRADUAL SHIFT TO MORE
ANTICYCLONIC FLOW AS THE NIGHT WEARS ON. THIS IS NOT A FAVORABLE
OCCURRENCE FOR DECENT LAKE EFFECT SNOWS...BUT THERE ARE SIGNS THAT A
LONG FETCH COULD COMMENCE EARLY THIS EVENING TO AFTER MIDNIGHT FROM
NRN LAKE SUPERIOR DOWN THROUGH WHITEFISH BAY AND ALONG THE NE LOWER
SHORELINE. COULD SEE BEST ACCUMULATIONS IN THIS AREA IF A DOMINANT
BAND COULD SET UP FOR A FEW HOURS. WOULD NEED TO SEE SOME
PERSISTENCE IN THE MODELS ON SOMETHING OF THIS NATURE BEFORE JACKING
UP SNOW AMOUNTS. THEREFORE...WILL GO WITH AN INCH OR TWO OF SNOW...
WITH MAYBE UP TO 3 INCHES IN PORTIONS OF CHIPPEWA COUNTY.

MONDAY AND MONDAY NIGHT...ALREADY MADE LIGHT OF THE FACT THAT NEXT
SHORTWAVE WAS ALREADY BEARING DOWN ON US...SO WILL TAKE THIS TIME TO
SAY THAT THE PATTERN IS ACTIVE IN BRINGING WAVE AFTER WAVE...BUT
NONE OF THEM LOOK ALL THAT STRONG FOR GOOD SNOWFALL. THIS PARTICULAR
WAVE (TAKING A LOOK AT THE 06Z RUNS) IS MORE AGREED UPON CONCERNING
TIMING/FORCING FROM THIS SYSTEM BETWEEN THE GFS AND NAM. 1000-850MB
WINDS ARE VERY DIFFICULT TO DETERMINE HOWEVER...AS THE GFS SHOWS A
STRONGER SFC REFLECTION THAT RIDES THROUGH LAKE SUPERIOR/NRN LAKE
HURON. OVERALL HOWEVER...ONE CAN GLEAN FROM THIS...THAT THE OVERALL
WINDS SHOULD BE WSW-SW...AND WITH CONTINUED OVERLAKE INSTABILITY...
MAYBE THIS COULD BE THE DAY OF BETTER SNOWFALL/ENHANCEMENT FROM THE
LAKES. RIGHT NOW...WELL NEED MORE INFORMATION FROM THE MODELS IN
LATER RUNS BEFORE GOING TOO HIGH WITH SNOWFALL. IT SHOULD HOWEVER
WIND UP BEING A LIKELY SNOWFALL FOR MOST EVERYONE AT SOME POINT IN
THE DAY...AS ISENTROPIC ASCENT IN THE 290-305K LAYER QUICKLY SWEEPS
ACROSS ALL OF THE AREA...AND ENHANCES THE WSW-SW FLOW REGIMES FOR
ANOTHER 1-2 INCHES (MOST IN WSW SNOWBELT). MONDAY NIGHT...GFS
(AGAIN) MORE AGGRESSIVELY VEERS WINDS IN CAA...WHILE NAM KEEPS A SW
FLOW. SO...EVEN LESS CONFIDENCE IN HOW THINGS PAN OUT...SO WILL
TIP-TOE INTO THE SNOW FORECAST OF JUST HAVING THINGS AN INCH OR LESS
RIGHT NOW FOR ALL WESTERLY SNOWBELTS. AGAIN...NEED MORE INFORMATION
BUT THE INVERSION HEIGHTS DO NOT LOOK TOO BAD...AND MOISTURE
(ESPECIALLY OFF THE GFS) LOOKS GOOD...SO WILL FULLY EXPECT TO AT
LEAST SEE SOME INCREASE IN THE SNOW FORECAST WITH TIME.

LATER PERIODS...NO CHANGES.    SMD

MARINE...EXTENDED SMALL CRAFT ADVISORIES FOR ALL OF TODAY FOR THE
NEARSHORE WATERS OF NRN LAKE MICHIGAN AS WAVES REMAIN CHOPPY IN THE
3-5 FOOT CATEGORY.

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Dec 3, 3:46 AM EST, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
346 AM EST SUN DEC 3 2006

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-041100-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
346 AM EST SUN DEC 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

MINOR SNOW ACCUMULATIONS ARE EXPECTED TODAY ACROSS EASTERN UPPER
MICHIGAN...AND IN PORTIONS OF NORTHERN LOWER MICHIGAN. SECONDARY
ROADWAYS MAY BE SLICK IN SPOTS DUE TO PREVIOUS SNOWFALL...AND THE
ADDITIONAL LIGHT ACCUMULATION EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PERIODS OF MINOR ACCUMULATING SNOW ARE POSSIBLE MONDAY THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SMD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Leelanau

When
December 3, 10:00 AM EST to December 4, 3:00 AM EST
Where
Leelanau forecast zone
Reported by
Trained Spotter
Coordinates
45.152, -86.038 (the zone’s center; the record gives no point)

Lake-Effect Snow, Benzie

When
December 3, 10:00 AM EST to December 4, 3:00 AM EST
Where
Benzie forecast zone
Reported by
Trained Spotter
Coordinates
44.617, -86.139 (the zone’s center; the record gives no point)

Lake-Effect Snow, Grand Traverse

When
December 3, 11:00 AM EST to December 4, 3:00 AM EST
Where
Grand Traverse forecast zone
Reported by
Trained Spotter
Coordinates
44.716, -85.552 (the zone’s center; the record gives no point)

Lake-Effect Snow, Antrim

When
December 3, 12:00 PM EST to December 4, 3:00 AM EST
Where
Antrim forecast zone
Reported by
Trained Spotter
Coordinates
45.007, -85.176 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 7325, 7326, 7327, 7328.